Chemotherapy temporarily changes, distorts fingerprints
A commonly used chemotherapy drug can temporarily make patients' fingerprints unreadable, according to a study by Eramsus MC and the police in The Hague, ANP reports.
Hundreds of patients participated in the study. In one in seven of them, the relief pattern on all ten fingers disappeared. All of them were taking widely use anticancer medicine capecitabine, brand name Xeloda. Two to four weeks after they stopped using the drug, their fingerprints came back.
Capecitabine is one of the most widely used anticancer drugs in the world. Chemotherapy with this drug is commonly used to treat breast-, gastric- and colon cancer. It was already known that the drug can cause skin disorders on the hands and soles. Though there seems to be no correlation between the skin problems and what happens to the fingerprints.
Dutch people need their finger prints for, among other things, when they travel to the United States. The researchers advised patients taking Xeloda who have travel plans to get a letter from their oncologist explaining the situation.